Alert archive / Virginia / High Wind Watches in 2017

High Wind Watch 1, NWS Blacksburg, VA

February 11, 201722 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this high wind watch at Feb 11, 2017, 2:30 PM EST for 22 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Feb 12, 2017, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2017, 2:30 PM EST (19:30 UTC)
In effect from
Feb 12, 2017, 4:00 PM EST
Expired
Feb 12, 2017, 3:16 AM EST
In force
Issued by
NWS Blacksburg, VA
All 25 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS71 KRNK 111930
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
230 PM EST Sat Feb 11 2017

...Very strong northwest winds late Sunday into Monday...

.A strong cold front will pass east across the region by early
Sunday evening. West to northwest winds will quickly increase
behind the front and remain very strong through at least midday 
Monday. The strongest winds can be expected along the Blue Ridge 
especially later Sunday night into early Monday morning.


NCZ001-002-018-VAZ009>020-022>024-120330-
/O.NEW.KRNK.HW.A.0001.170212T2100Z-170213T1800Z/
Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, and Buena Vista
230 PM EST Sat Feb 11 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...

The National Weather Service in Blacksburg has issued a High Wind
Watch...which is in effect from Sunday afternoon through Monday
afternoon.

* Locations...Along and just west of the Blue Ridge mountains.

* Hazards...Very strong wind gusts.

* Winds...Northwest 25 to 35 mph with gusts to 60 mph.

* Timing...Late Sunday through early afternoon Monday, with the
  strongest winds likely later Sunday night.

* Impacts...Some property damage and power outages are possible.
  Trees or large tree limbs may be blown down. Travel will be very
  difficult for high profile vehicles, especially those traveling
  on southwest to northeast oriented roads across the higher
  elevations.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
248 
WWUS71 KRNK 120326
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1026 PM EST Sat Feb 11 2017

...Very Strong Northwest Winds Late Sunday into Monday...

.A strong cold front will pass east across the region by early
Sunday evening. West to northwest winds will quickly increase
behind the front and remain very strong through at least midday
Monday. The strongest winds can be expected along the Blue Ridge
especially Sunday night into early Monday morning.

NCZ001-002-018-VAZ009>020-022>024-121000-
/O.CON.KRNK.HW.A.0001.170212T2100Z-170213T1800Z/
Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, and Buena Vista
1026 PM EST Sat Feb 11 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY AFTERNOON...

* Locations...Along and just west of the Blue Ridge mountains.

* Hazards...Very strong wind gusts.

* Winds...Northwest 25 to 35 mph with gusts to 60 mph.

* Timing...Late Sunday through early afternoon Monday, with the
  strongest winds likely Sunday night.

* Impacts...Some property damage and power outages are possible. 
  Trees or large tree limbs may be blown down. Travel will be 
  very difficult for high profile vehicles, especially those 
  traveling on southwest to northeast oriented roads across the 
  higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
822 
WWUS71 KRNK 120816
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
316 AM EST Sun Feb 12 2017

...Very Strong Northwest Winds Late Today into Monday...

.A strong cold front will pass east across the region by early
this evening. West to northwest winds will quickly increase 
behind the front and remain very strong through at least midday 
Monday. The strongest winds can be expected along the Blue Ridge,
and Alleghanys, especially Sunday night into early Monday 
morning.

NCZ001-002-018-VAZ009>020-022>024-121630-
/O.UPG.KRNK.HW.A.0001.170212T2100Z-170213T1800Z/
/O.NEW.KRNK.HW.W.0002.170212T2100Z-170213T1800Z/
Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, and Buena Vista
316 AM EST Sun Feb 12 2017

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

The National Weather Service in Blacksburg has issued a High Wind
Warning...which is in effect from 4 PM this afternoon to 1 PM EST
Monday. The High Wind Watch is no longer in effect.

* Locations...Along and just west of the Blue Ridge mountains,
  including the Alleghanys.

* Hazards...Strong to Damaging Wind gusts.

* Winds...Northwest 20 to 30 mph with gusts up to 60 mph.

* Timing...Late this afternoon through early afternoon Monday,
  with the strongest winds likely around midnight tonight through
  dawn Monday.

* Impacts...Some property damage and power outages are possible. 
  Trees or large tree limbs may be blown down. Travel will be 
  very difficult for high profile vehicles, especially those 
  traveling on southwest to northeast oriented roads across the 
  higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph are likely to cause power outages...fallen trees...
property damage...and dangerous driving conditions for high
profile vehicles. Move unfastened items...such as garbage cans
and deck furniture...indoors.

&&

$$

VAZ035-121630-
/O.NEW.KRNK.HW.W.0002.170212T2100Z-170213T1800Z/
Amherst-
Including the city of Amherst
316 AM EST Sun Feb 12 2017

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

The National Weather Service in Blacksburg has issued a High Wind
Warning...which is in effect from 4 PM this afternoon to 1 PM EST
Monday.

* Locations...Amherst County, but especially closer to the Blue
  Ridge.

* Hazards...Strong to Damaging Wind Gusts.

* Winds...Northwest 15 to 25 mph with gusts up to 60 mph.

* Timing...Starting late this afternoon through early Monday
  afternoon. The strongest winds will occur late this evening
  through dawn Monday.

* Impacts...Some property damage and power outages are possible.
  Trees or large tree limbs may be blown down. Travel will be very
  difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph are likely to cause power outages...fallen trees...
property damage...and dangerous driving conditions for high
profile vehicles. Move unfastened items...such as garbage cans
and deck furniture...indoors.

&&

$$

NCZ003-019-VAZ007-032>034-WVZ042>044-507-508-121630-
/O.NEW.KRNK.WI.Y.0006.170212T2100Z-170213T1800Z/
Surry-Wilkes-Tazewell-Patrick-Franklin-Bedford-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Dobson, Wilkesboro, Tazewell, Stuart, 
Rocky Mount, Bedford, Bluefield, Flat Top, Hinton, Hix, Union, 
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, 
and Rainelle
316 AM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM EST
MONDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory...which is in effect from 4 PM this afternoon to 1 PM
EST Monday.

* Locations...The foothills of Virginia and North Carolina, as
  well as southeast West Virginia, into Tazewell County, Virginia.

* Hazards...Strong wind gusts.

* Winds...Northwest 15 to 25 mph with gusts up to 55 mph.

* Timing...Late this afternoon through early Monday afternoon. The
  strongest gusts will occur Sunday night into early Monday
  morning.

* Impacts...A few small or weak trees could be blown down as well
  as tree limbs. Minor property damage and isolated power outages
  are also possible. Travel may be difficult for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Feb 11, 1:51 PM EST, 39 minutes earlier.

Area forecast discussion, Feb 11, 1:51 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
151 PM EST Sat Feb 11 2017

.SYNOPSIS...
Warming temperatures on a southwest to west flow can be expected
through the weekend. A strong cold front moves across Sunday
evening, with cool high pressure entering from the west Monday.
This high is going to be overhead Monday night, moving east off
the coast Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM EST Saturday...

Very gusty conditions early this morning as low level wind max
moved across the region, but lack of downward momentum transfer
made this an event only for the higher elevations. With the wind
max pulling away, will be lessening for the remainder of today.

The temperature forecast looks to be on track with above normal
conditions for today, but more cloud cover/possibly sprinkles
in the west will keep readings down compared to east of the
Ridge where downsloping compression will also help boost temps
into the upper 60s.

Previous discussion from early morning...

A warm front west of the Appalachians may send enough moisture
streaming eastward on westerly flow to allow for patchy
drizzle/sprinkles or light rain generally west of I-77 this
afternoon. Should be a little more sunshine in the east though
mid/high level moisture streams in on fast flow. Highs today
will range from the mid 50s in the far west, across the higher
elevations, to the upper 60s in the southeast.

Tonight, low pressure shifts from Missouri to southern Ohio. Should
see an uptick in clouds and showers, especially in the west,
thinking the areas southeast of the Blue Ridge stay dry through the
night as best lift pushes toward PA/MD. Will be warm with lows in
the upper 40s to lower 50s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 325 AM EST Saturday...

Focus for more active weather is for Sunday, with several highlights
including potential record-setting high temperatures and gusty post-
cold frontal winds that evening. In addition, fire weather may be a
concern Monday in the foothills and piedmont areas, due to recent
dryness, low daytime RH's and (diminishing) gusty northwest winds.

For Sunday: Surface wave low located over eastern Ohio traverses
into the northern Mid-Atlantic region and off the coast during the
day, undergoing secondary cyclogenesis late Sunday associated with
highly diffluent mid-level flow ahead of a powerful mid-level trough
digging southeast from Hudson Bay. Surface cold front should move to
our far western zones late in the day, with a steady increase in
Chance-level PoPs west of the Blue ridge, toward Likely in southeast
West Virginia. Ahead of the front, much of our region will be in a
relatively breezy southwest wind (daytime gusts near 30-35 mph) as
well as anomalously mild 850 mb temperatures (pushing +10 to +11C
off the 00z global models). At least partial sunshine should allow
for high temperatures to reach well into the 60s to the lower-mid
70s out in the Piedmont. This may produce some daily record high
temperatures, and the official forecast has Roanoke, Blacksburg and
Danville breaking established record highs for Sunday (tie at
Lynchburg).

For Sunday Night: Per 00z model consensus, cold front sweeps across
our forecast area early Sunday night. Behind it comes a surge of
northwesterly winds driven by good pressure rises (5-7 mb per 6 hrs
off the 00z GFS) and by steepening low level lapse rates from strong
cold advection. Low-level jet magnitude is around 50-55 kts and 00z
MAV wind progs at sites like Roanoke, Boone and Hot Springs are in
the upper 20s to low 30s kts at 06z. Feel that solid Advisory
criteria winds are a likely outcome for the counties immediately
west of the Blue Ridge (Grayson Highlands, New River up through the
southern Shenandoah Valleys); based on low inversion heights, you
could make an argument for borderline high wind criteria along the
spine of the Blue Ridge itself. Local research confirms these
indications. Per collaboration with surrounding WFOs, will opt to
not issue any headlines as yet instead maintaining gusty wind
mention in the HWO; it appears likely that some wind headline would
be needed for Sunday night. With the cold advection comes a
changeover from leftover rain to snow showers, though shallow
moisture depth may limit coverage and accumulations to an inch or
less. Lows fall into the upper 20s to near freezing from the Blue
Ridge west; lows from the Roanoke Valley eastward into the VA/NC
Piedmont are in the upper 30s.

For Monday: Gusty northwest winds to continue through the morning
hours, though should begin to diminish in spite of steep lapse rates
Monday afternoon as boundary-layer wind speeds diminish. We should
mix very dry air aloft though, and with minimal rainfall over the
past few days and diminishing northwesterly winds could see some
fire weather concern Monday. Highs in the 40s to mid 50s.

For Monday Night and Tuesday: The central Appalachians, Blue Ridge
and the VA/NC Piedmont remain in ridging both surface and aloft,
leading to generally quiet weather Monday night through Tuesday.
More seasonal temperatures expected Monday with highs in the 40s/low
50s and lows in the mid/upper 20s to near 30.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 330 PM EST Friday...

Another vigorous northern stream trof will move out of Canada by
midweek as a closed low over the southwest opens up and creates a broad
full latitude trof over the eastern US by the end of the week. The
surface low associated with the northern stream short wave will remain
well to our north as it moves through New England, but it will push a
another surge of cold air and gusty winds into the region behind a cold
front early Wednesday. Moisture will be limited with the northern
stream but some upslope snow showers west of the Blue Ridge look like a
good bet Wednesday into Thursday. High pressure then builds in for the
end of the week with quiet weather expected.

Under the influence of a northern stream trof, temperatures will
generally remain at or below normal through the period.

&&

.AVIATION /18z SATURDAY THROUGH THURSDAY/...
As of 145 PM EST Saturday...

Low pressure moving through the Ohio valley will push a warm
front through the region tonight, followed by a cold front
Sunday afternoon. Conditions will likely remain VFR east of the
Blue Ridge but flight conditions will trend downward to MVFR/IFR
in the west, especially at KLWB and KBLF. Precipitation chances
look to be quite limited so will only include VCSH at KBCB with
prevailing showers at KLWB and KBLF after Midnight. Winds will
increase quickly behind the front on Sunday and become quite
gusty at all sites.

Extended Aviation Discussion...

Low level stratocu will stick around in the mountains Monday
but clearing will occur to the east. VFR should return to all
sites Monday evening and persist through Tuesday. A cold front
will move in from the west on Wednesday and may bring sub VFR
conditions west of the Blue Ridge.

&&

.FIRE WEATHER...
Little or no rain is expected this weekend with warming
temperatures and increasing wind speeds resulting in good
drying conditions.  A strong cold front will pass through the
area Sunday night, with some light precipitation across the
mountains but, no rain east of the mountains. This will set the
stage for enhanced fire danger Monday, especially east of the
mountains, where lack of rainfall and the combination of strong
post frontal winds and low humidity will drive the potential for
rapid fire spread if new starts occur.

&&

.CLIMATE...
As of 1145 PM EST Friday...

Very warm temperatures returning for Sunday. Some record highs
are possible. The table shows forecast high/record high and year
and the normal temperature for February 12th.

Feb 12th  Forecast High  Record High/Year   Normal High

Roanoke       72           73/1999               49

Lynchburg     73           72/1999               48

Danville      75           71/1999               49

Blacksburg    66           65/1999               44

Bluefield     63           65/1984               45

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...MBS/WP
SHORT TERM...AL
LONG TERM...MBS
AVIATION...MBS/WP
FIRE WEATHER...PM/RCS
CLIMATE...WP
Hazardous weather outlook, Feb 11, 4:49 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
449 AM EST Sat Feb 11 2017

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
112200-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
449 AM EST Sat Feb 11 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds Sunday night into Monday could gust over 45 mph. A
headline for winds is looking more likely as we draw closer to this
period.

Beyond Monday, the probability stays low for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-112200-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
449 AM EST Sat Feb 11 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 11, 9:00 AM EST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
900 AM EST Sat Feb 11 2017

NCZ001-018-VAZ007-009>011-015-019-020-024-035-WVZ042>044-507-508-
111600-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Grayson-Alleghany VA-Bath-
Rockbridge-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Bland, Pearisburg, Independence, Whitetop, Troutdale, Volney,
Clifton Forge, Covington, Hot Springs, Lexington, Buena Vista,
Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg,
White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle
900 AM EST Sat Feb 11 2017

...Strong gusty west winds through mid morning...

While winds will be slackening, gusts to 50 MPH are still
possible at the higher ridge tops through late this morning.
This includes the North Carolina High Country, Grayson Highlands,
Alleghanys, and Blue Ridge north of Peaks of Otter.

These winds will blow loose objects around, and could down some
smaller trees and tree limbs. Isolated power outages will be
possible.

Nearby

High Wind Watches in Virginia, 2017High Wind Watches in North Carolina, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.